Paeds SAQs · professional-practice-and-evidence
Health literacy and accessible paediatric information — formative SAQs
Two formative short-answer questions on health literacy universal precautions, teach-back, millilitre dosing with oral syringes and pictograms, accessible discharge communication, and language access in paediatric care.
On this page
Study tools
Target exams
SAQ 1 — Liquid-medication dosing and discharge safety (10 marks)
A 14-month-old is discharged from the emergency department with a 7-day course of a liquid antibiotic and paracetamol. The prescription is written in teaspoons. The parent speaks limited English and nods when asked "do you understand?" [2] [8]
Questions
- Explain why this discharge is at high risk of a medication error, drawing on the evidence for units and dosing tools. (4 marks) [2]
- Describe the discharge communication you would run before the family leaves, naming the specific technique you would use to confirm understanding. (4 marks) [5] [8]
- How would you address the language need, and why is the chosen method safer than the alternatives? (2 marks) [12]
Model answer
Risk and evidence (4). Prescribing in teaspoons is a direct risk because the household teaspoon varies in volume and causes both overdose and underdose. A randomised study showed that pictograms combined with millilitre dosing tools reduced parent medication errors, and a label-unit experiment showed parents choose safer dosing tools when the unit is mL. Parents also commonly overestimate their comprehension of discharge instructions, especially when the plan is complex, so a nod is no reassurance. [2] [3] [8]
Discharge communication (4). Represcribe the dose in millilitres, dispense a marked oral syringe, and add a pictogram. Explain the plan in plain language, one idea at a time. Then run teach-back: ask the parent to explain in their own words how much medicine to give, how often, for how many days, and what would bring them back. Re-explain any gap without blame and confirm before they leave. A written, low-reading-level summary and a safety-net complete the handover. [5] [8]
Language need (2). Use a professional interpreter in person, by phone or by video, and record the language and dialect so the need follows the child. This is safer than using a relative or child as interpreter, which risks unsafe miscommunication and breaches confidentiality; parents less comfortable in English experience more adverse events when their child is hospitalised. [12]
References8ShowHide
- [1]DeWalt DA, Hink A Health literacy and child health outcomes: a systematic review of the literature. Pediatrics, 2009.PMID 19861480
- [2]Yin HS, Parker RM, Sanders LM, et al. Pictograms, Units and Dosing Tools, and Parent Medication Errors: A Randomized Study. Pediatrics, 2017.PMID 28759396
- [3]Yin HS, Parker RM, Sanders LM, et al. Effect of Medication Label Units of Measure on Parent Choice of Dosing Tool: A Randomized Experiment. Academic pediatrics, 2016.PMID 27155289
- [5]Schillinger D, Piette J, Grumbach K, Wang F, Wilson C, Daher C, Leong-Grotz K, Castro C, Bindman AB Closing the loop: physician communication with diabetic patients who have low health literacy. Archives of internal medicine, 2003.PMID 12523921
- [7]DeWalt DA, Broucksou KA, Hawk V, et al. Developing and testing the health literacy universal precautions toolkit. Nursing outlook, 2011.PMID 21402204
- [8]Glick AF, Farkas JS, Rosenberg RE, et al. Accuracy of Parent Perception of Comprehension of Discharge Instructions: Role of Plan Complexity and Health Literacy. Academic pediatrics, 2020.PMID 31954854
- [9]Lokker N, Sanders L, Perrin EM, et al. Parental misinterpretations of over-the-counter pediatric cough and cold medication labels. Pediatrics, 2009.PMID 19482755
- [12]Khan A, Yin HS, Brach C, et al. Association Between Parent Comfort With English and Adverse Events Among Hospitalized Children. JAMA pediatrics, 2020.PMID 33074313